Medication Errors In Nursing

982 Words4 Pages
Medication administration is the nursing task that carries the highest risk, and the consequences of an error can be calamitous for the patient and the nurse (Evans, 2009). There are six main types of medication error that can occur: prescribing faults, prescription errors, transcription errors, dispensing errors, administration errors and ‘across settings’ (Cheung, Bouvy & De Smet, 2009). According to a study done by (Cheung, Bouvy & De Smet, 2009), out of 106 interviews, the most common cause of medication error were: being busy (21%), being short-staffed (12%), being subject to time constraints (11%), fatigue of healthcare providers (11%), interruptions during dispensing (9.4%) and look-alike/sound-alike medicines (8.5%). On the whole, this essay will look into the management of dispensing medication error with a high alert medication, digoxin and strategies to prevent further incidents. Case scenario (Appendix A) depicted. According to (ASHP guidelines on preventing medication errors in hospitals, 1993) medication error should be classified for a better management of interventions. Level-0 being potential errors to Level-6 for an error that occurred that resulted in patient death. Firstly, and most important, the author will have to verbally inform the patient and/or caregiver of the medication error and nursing manager on duty. Patient has the right to know of any event pertaining to them. Written documentation should follow up immediately. The author would need to
Open Document